Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
196 Doctors are Online

Developed abdominal pain and diarrhea. Abdominal scan showed colitis and WBC in stools. Had gastritis. Have mushy and oily stools. Cure?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 5132 Questions
I was recently in Argentina and developed abdominal pain and diarrhea. An abdominal ultrasound showed that I had colitis and white blood cells in my stool. I was also told I had gastritis. They thought I had a parasitic infection from contaminated water or vegetables.. I was given cipro for 5 days and the problem resolved. They took stool cultures but we never got the results. Now I am back in the United States and a month has passed and now I have mushy, oily stools with occasional diarrhea. The first stool specimin came back negative for ova and parasites. Do they ever treat for giardia if cultures are negative.? Thank you.
Posted Fri, 27 Sep 2013 in Infections
Answered by Dr. Chobufo Ditah 1 hour later
Brief Answer:
Yes, if there is strong clinical evidence

Detailed Answer:
Hi and tank you so much for this query.

I am so sorry to hear about what you experienced while vacationing in Argentinia. From the information you have provided, you most likely had dysentery. The two most common causes of these in developing country are amoebiasis and shigellosis. Giardiasis does not cause blood in stool.

The treatment you received is classical for shigellosis. Amoebiasis or giardia is treated with tinidazole or metronidazole.

Though cultures provide excellent diagnostic aid, they are not 100% sensitive. So with a strong clinical evidence, treatment can still be pursued. Also, giardia is present in the united states and you could as well have contracted giardia upon return. I suspect this because you felt well after the treatment suggesting that the cause was treated unless it is a recurrence now. your symptoms are suggestive of giardia.

To me, it doesn't help giving you a one time treatment of giardia with 2g of tinidazole even if the results don't make that clear. At least, it would have taken it out of the picture.However, it is up to your treating physician to make this decision.

Hope this helps. Feel free to ask for clarification with related questions if need be.
I wish you well.
Dr. Ditah, MD
Above answer was peer-reviewed by
Follow-up: Developed abdominal pain and diarrhea. Abdominal scan showed colitis and WBC in stools. Had gastritis. Have mushy and oily stools. Cure? 48 minutes later
I did not have blood in my stool. It was white blood cells. Also, I am unclear are you saying it does make sense to be treated for giardia or not?
Is there any additional treatment for shigellosis?
Answered by Dr. Chobufo Ditah 48 minutes later
Brief Answer:
Sorry for the mix up

Detailed Answer:
Hi and thanks for this follow up.

Without blood in your stools, giardia is more plausible and ciprofloxacine does not treat it. Am sorry for having treated this as bloody diarrhea.

The treatment you received is classical and well adapted for shigellosis. No further treatment is needed.

Giardia treatment is simple with little or no side effects. With a strong clinical suspicion, it makes sense to treat even with negative laboratory findings because they are not 100% sensitive.

I wish you well and hope this addresses the concerns you raised. Feel free to keep the discussion going on if more clarifications are needed.
Dr. Ditah, MD
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor